Women with advanced epithelial ovarian cancer are at high risk for venous thromboembolism (VTE) while undergoing neoadjuvant chemotherapy, according to a multi-institutional study published in the April 2020 in International Journal of Gynecological Cancer, indicating the potential need to emphasize thromboprophylaxis strategies among this patient population.
Brittany A. Davidson, MD, a Duke gynecologic oncologist and senior author of the study, explains that most women receiving neoadjuvant chemotherapy go on to have surgery as part of their initial treatment for advanced ovarian cancer, but if they develop VTE in their legs or lungs before surgery, it may impact the timing of that procedure, she says. “The combination of chemotherapy and surgery is very important to patients with ovarian cancer to optimize their outcomes,” she explains.
Ovarian cancer—the second-most common gynecologic cancer in the United States—is often diagnosed at an advanced stage with significant tumor burden and significant symptom burden for patients, which contributes to some of their higher risk for VTE, Davidson adds. “There’s usually a reason why we’re choosing to do chemotherapy rather than surgery first: either because the patient’s cancer burden is significant or because they have other medical comorbidities or impaired mobility, which also really increases their Khorana risk score for predicting VTE.” The Khorana score predicts VTE risk based on a collection of variables, including type of cancer, body mass index, and complete blood count values.
Of the 230 patients with primary epithelial ovarian, fallopian tube, or peritoneal cancer observed in the study, 27% experienced VTE during the course of first-line treatment. In some, this condition led to delays in interval debulking surgery and decreased the likelihood that they would undergo optimal cytoreduction surgery.
“We know that patients with cancer have an elevated baseline risk of getting a blood clot, but this study helps us understand the timing and magnitude of the condition for patients with ovarian cancer,” Davidson adds.
Although studies within other disciplines have explored VTE prevention in specific patient populations, including orthopaedics, the guidelines on VTE in women with ovarian cancer are slim. “Only one other study had ever pointed out the percentage of these women who are affected by blood clots, which obviously impacts patient management,” notes Julia Salinaro, MD, a second-year ob-gyn resident at Duke and primary author of the study.
“With the exception of postoperative VTE events, the timing of VTE in those receiving neoadjuvant chemotherapy is not well established, so our study broke down when VTE events were being diagnosed,” says Salinaro, adding that the findings indicated that the majority of patients were diagnosed with VTE at the time of the initial cancer diagnosis.
Although thromboprophylaxis is not currently the standard of care for patients with ovarian cancer, Davidson and Salinaro are working to find preventive strategies for this particular patient population that would safely and cost-effectively decrease their risk for VTE. At Duke’s high-volume and clinical research–focused center, a prospective clinical trial for any woman with advanced ovarian cancer who is receiving neoadjuvant chemotherapy will analyze the effects of a low dose of aspirin (81 mg/day until surgery) as a preventive measure and an alternative to more costly blood thinners.
“Aspirin is cheap, and the bleeding risk profile has been well studied, but blood thinners have a financial impact and decrease patients’ quality of life, especially when they need to inject themselves twice a day for at least six months in the setting of a VTE event,” Davidson says. “This study could potentially be practice-changing and greatly improve patients’ quality of life.”
Davidson recommends counseling patients with ovarian cancer about potentially encountering this diagnosis during treatment. “We empower patients with this information and tell them that if they have unilateral leg swelling or pain, or shortness of breath, they need to let their medical team know and seek care urgently,” she adds.